the depakote compromise

Discussion in 'Therapy and Medication' started by Anonymous Dude, Dec 21, 2007.

  1. Anonymous Dude

    Anonymous Dude Well-Known Member

    I've been taking depakote for over a month and it makes my bipolar and depression a whole lot easier to deal with a lot of the time. But the problem is I feel like a total zombie with no personality. Whatever sense of humor, etc. or qualities I had that would make other people want to be around me is gone. My mind is empty a lot of the time, and I hardly get any creative ideas or inspiration. I had social anxiety before and was excited when I wasn't so nervous around people but I can't even have conversations with people anymore because I can't think of things to say!

    Does it have to be one or the other? Either I get off meds, have some kind of personality and be a danger to myself and others or stay on them to be safe and have a dull existence.
     
  2. VALIS

    VALIS Well-Known Member

    that was my experience as well when I was on depakote at age 16 (8 years ago)- I did well in school but kept company with dumbasses because I had no real visible personality on depakote- plus I gained a shit load of weight and all the depakote really did was keep me from killing myself. I was a disgusting person on depakote, then again it is for people who tend towards manic and not depressive. ask your doctor about a different med that won't change your personality as much. There are non-valproate options (abilify, lamictal plus maybe an antipsychotic if your'e more prone to mania).

    edit: oh yeah, and about the creativity- that's what I deal with on a daily basis now that i'm medicated the right way- I used to be a published poet and now I'm just...me...I have good observations but no imagination. that is definitely a compromise of not being depressed, but dude...if you were honestly depressed, it's totally worth it to compromise your creativity and actually get some joy out of life.
     
  3. rojomi

    rojomi Banned Member

    I debate that issue, not just depakote, but the possibility of lithium.
    yes they help balance, but the physical side affects also. getting fat(ter),
    skin problems, hair loss in unexpected places. i was researching bipolar on the web today and found new info on bipolar. the most recent research shows that the term has been tossed around (believe it or not because it has been shown to be pleasing to the average human ear) for a few years now & a few celebrities and politicians have used it as a stump.

    guess what kids-the MOST current research allows that bipolar has been mis-and over DIAGNOSED. btw-the meaning changed AGAIN. By docs who know, bipolar is now, (by knowledgeable practitioners), a disorder that may manifest itself by minor mania/depression which occurs @ the same time, a high or low at either end of the scale, often or seldom. Bottom line-they don't fucking know. What a fucking comfort. ASSHOLES.
     
  4. fragilelittlething

    fragilelittlething Active Member

    I was on depakote for awhile but stopped taking it because of side effects. It made me feel like a zombie too. :unsure: